Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 6 (2010), 042, 18 pages      arXiv:0903.5237      http://dx.doi.org/10.3842/SIGMA.2010.042
Contribution to the Special Issue “Noncommutative Spaces and Fields”

Discrete Minimal Surface Algebras

Joakim Arnlind a and Jens Hoppe b
a) Institut des Hautes Études Scientifiques, Le Bois-Marie, 35, Route de Chartres, 91440 Bures-sur-Yvette, France
b) Eidgenössische Technische Hochschule, 8093 Zürich, Switzerland (on leave of absence from Kungliga Tekniska Högskolan, 100 44 Stockholm, Sweden)

Received March 23, 2010, in final form May 18, 2010; Published online May 26, 2010

Abstract
We consider discrete minimal surface algebras (DMSA) as generalized noncommutative analogues of minimal surfaces in higher dimensional spheres. These algebras appear naturally in membrane theory, where sequences of their representations are used as a regularization. After showing that the defining relations of the algebra are consistent, and that one can compute a basis of the enveloping algebra, we give several explicit examples of DMSAs in terms of subsets of sln (any semi-simple Lie algebra providing a trivial example by itself). A special class of DMSAs are Yang-Mills algebras. The representation graph is introduced to study representations of DMSAs of dimension d ≤ 4, and properties of representations are related to properties of graphs. The representation graph of a tensor product is (generically) the Cartesian product of the corresponding graphs. We provide explicit examples of irreducible representations and, for coinciding eigenvalues, classify all the unitary representations of the corresponding algebras.

Key words: noncommutative surface; minimal surface; discrete Laplace operator; graph representation; matrix regularization; membrane theory; Yang-Mills algebra.

pdf (333 kb)   ps (234 kb)   tex (59 kb)

References

  1. Arnlind J., Graph techniques for matrix equations and eigenvalue dynamics, PhD Thesis, Royal Institute of Technology, 2008.
  2. Arnlind J., Representation theory of C-algebras for a higher-order class of spheres and tori, J. Math. Phys. 49 (2008), 053502, 13 pages, arXiv:0711.2943.
  3. Arnlind J., Bordemann M., Hofer L., Hoppe J., Shimada H., Noncommutative Riemann surfaces by embeddings in R3, Comm. Math. Phys. 288 (2009), 403-429, arXiv:0711.2588.
  4. Arnlind J., Hoppe J., Theisen S., Spinning membranes, Phys. Lett. B 599 (2004), 118-128.
  5. Berger R., Dubois-Violette M., Inhomogeneous Yang-Mills algebras, Lett. Math. Phys. 76 (2006), 65-75, math.QA/0511521.
  6. Bergman G.M., The diamond lemma for ring theory, Adv. in Math. 29 (1978), 178-218.
  7. Bianchi L., Sugli spazi a tre dimensioni che ammettono un gruppo continuo di movimenti, Mem. Soc. Ital. delle Scienze (3) 11 (1898), 267-352.
  8. Connes A., Dubois-Violette M., Yang-Mills algebra, Lett. Math. Phys. 61 (2002), 149-158, math.QA/0206205.
  9. Fairlie D.B., Fletcher P., Zachos C.K., Trigonometric structure constants for new infinite-dimensional algebras, Phys. Lett. B 218 (1989), 203-206.
  10. Harary F., Trauth C.A. Jr., Connectedness of products of two directed graphs. SIAM J. Appl. Math. 14 (1966), 250-254.
  11. Herscovich E., Solotar A., Representation theory of Yang-Mills algebras, arXiv:0807.3974.
  12. Hoppe J., Quantum theory of a massless relativistic surface and a two-dimensional bound state problem, PhD Thesis, MIT, 1982, available at http://dspace.mit.edu/handle/1721.1/15717.
  13. Hoppe J., Diffeomorphism groups, quantization, and SU(∞), Internat. J. Modern Phys. A 4 (1989), 5235-5248.
  14. Hoppe J., Some classical solutions of membrane matrix model equations, hep-th/9702169.
  15. Lawson H.B. Jr., Complete minimal surfaces in S3, Ann. of Math. (2) 92 (1970), 335-374.
  16. Nekrasov N., Lectures on open strings, and noncommutative gauge theories, hep-th/0203109.
  17. Sabidussi G., Graph multiplication, Math. Z. 72 (1959/1960), 446-457.

Previous article   Next article   Contents of Volume 6 (2010)